Alert archive / Missouri / Flood Watches in 2020
Flood Watch 3, NWS St. Louis, MO
NWS St. Louis, MO issued this flood watch at Oct 28, 2020, 3:01 PM CDT for 5 counties in Missouri; Randolph County, Illinois. It took effect at Oct 28, 2020, 7:00 PM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2020, 3:01 PM CDT (20:01 UTC)
- In effect from
- Oct 28, 2020, 7:00 PM CDT
- Expired
- Oct 29, 2020, 10:20 AM CDT
- In force
- 15 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
Counties Randolph County, IL, Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 115 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 391 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286 WGUS63 KLSX 282001 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service St Louis MO 301 PM CDT Wed Oct 28 2020 ILZ079-MOZ074-075-084-085-099-290415- /O.NEW.KLSX.FA.A.0003.201029T0000Z-201030T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph IL-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO- Including the cities of Farmington, Chester, and Sparta 301 PM CDT Wed Oct 28 2020 ...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY EVENING... The National Weather Service in St Louis has issued a * Flood Watch for portions of southwest Illinois and southeast Missouri, including the following areas, in southwest Illinois, Randolph IL. In southeast Missouri, Iron MO, Madison MO, Reynolds MO, Saint Francois MO and Sainte Genevieve MO. * From 7 PM CDT this evening through Thursday evening. * Widespread rain, heavy at times, with a isolated thunderstorms is expected. Total rainfall by late Thursday over the watch area will be between 2 to 3 inches with locally higher amounts. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ Britt
3 follow-up statements
952 WGUS63 KLSX 290434 FFALSX Flood Watch National Weather Service St Louis MO 1134 PM CDT Wed Oct 28 2020 ILZ079-MOZ074-075-084-085-099-291245- /O.CON.KLSX.FA.A.0003.000000T0000Z-201030T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph IL-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO- Including the cities of Farmington, Chester, and Sparta 1134 PM CDT Wed Oct 28 2020 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flood Watch continues for * Portions of southwest Illinois and southeast Missouri, including the following areas, in southwest Illinois, Randolph IL. In southeast Missouri, Iron MO, Madison MO, Reynolds MO, Saint Francois MO and Sainte Genevieve MO. * Through Thursday evening. * Widespread rain, heavy at times, is expected. Total rainfall by late Thursday over the watch area will be between 2 to 3 inches with locally higher amounts. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ BRC
821 WGUS63 KLSX 290942 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service St Louis MO 442 AM CDT Thu Oct 29 2020 ILZ079-MOZ074-075-084-085-099-291800- /O.EXT.KLSX.FA.A.0003.000000T0000Z-201029T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph IL-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO- Including the cities of Farmington, Chester, and Sparta 442 AM CDT Thu Oct 29 2020 ...FLOOD WATCH NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... The Flood Watch is now in effect for * Portions of southwest Illinois and southeast Missouri, including the following areas, in southwest Illinois, Randolph IL. In southeast Missouri, Iron MO, Madison MO, Reynolds MO, Saint Francois MO and Sainte Genevieve MO. * Until 1 PM CDT this afternoon. * Rain rates have temporarily diminished throughout the region, but an additional .50 to 1 inch of rain will be possible through early Thursday afternoon. * Additional moderate rainfall may result in localized flooding of low lying or poor drainage areas...and ultimately flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ BRC
843 WGUS63 KLSX 291520 FFALSX Flood Watch National Weather Service St Louis MO 1020 AM CDT Thu Oct 29 2020 ILZ079-MOZ074-075-084-085-099-291630- /O.CAN.KLSX.FA.A.0003.000000T0000Z-201029T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph IL-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO- Including the cities of Farmington, Chester, and Sparta 1020 AM CDT Thu Oct 29 2020 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of southwest Illinois and southeast Missouri, including the following areas, in southwest Illinois, Randolph IL. In southeast Missouri, Iron MO, Madison MO, Reynolds MO, Saint Francois MO and Sainte Genevieve MO has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ GKS
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flood watch went out at Oct 28, 12:07 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Oct 28, 12:07 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1207 PM CDT Wed Oct 28 2020 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 349 AM CDT Wed Oct 28 2020 The main focus for this period of the forecast is the potential for heavy rainfall across the southern portion of the CWA. Currently aloft, a low is positioned over the southwestern U.S., placing the CWA under west/northwest flow. This has allowed for the baroclinic zone and weak frontogenesis to remain in place over the CWA overnight and this morning, spawning occasional light rain and drizzle. This activity will diminish through the morning as frontogenesis weakens. Our attention then turns to the aforementioned upper-level low as it ejects into the Southern Plains and the Mississippi Valley. Ahead of this low, low-level southerly flow will advect warmer air into our CWA and bump afternoon highs into the 50s - something we haven't experienced in several days. This low-level southerly flow will also advect quite a bit of moisture into the Middle Mississippi Valley. In response, rain chances will increase from south to north this afternoon and evening ahead of the approaching surface low. The heaviest rain will fall primarily along and south of I-44 in MO and I-70 in IL through tonight into Thursday as the surface low passes just south of the CWA into the Ohio Valley. Even though the low will be to our east on Thursday, rain will continue along the deformation zone through the day and into the evening primarily south of I-70. Max PWAT values associated with this system seen in SPC HREF, NAEFS, EPS guidance range from 1.5-2 inches across the southern portion of the CWA - very anomalous for this time of year. The resulting rainfall for the entire event will range from around an inch along I- 44 in MO and I-70 in IL, with amounts diminishing northward and increasing to 2.5-3 inches across our southern and southeastern counties. In these counties, guidance has the soil moisture in the range of 40-70%. Given the duration over which this rain will fall and that it is falling on sub-saturated soils, confidence in a flood threat is not particularly high at the moment. However, isolated flooding in low areas and on creeks and streams is possible and will bear watching. Elmore .LONG TERM... (Thursday Night through Tuesday) Issued at 349 AM CDT Wed Oct 28 2020 The main focus for this portion of the forecast period is temperature trends. Aloft, the shortwave will be departing the Middle Mississippi Valley to the east, placing the region under northwest flow. Closer to the surface, cold, dry air will advect into the CWA, keeping overnight lows and highs on Friday below climatological norms. However, this regime will be short lived, as broad, upper-level ridging develops over the southern U.S. This in turn will shift low-level winds to out of the south/southwest late Friday, which will usher in warmer air and help raise temperatures on Saturday. Our attention then turns to an upper-level trough that will quickly dig southward across the central U.S. Saturday afternoon. This trough's associated low will traverse southern Canada, but still swing a cold front through the Middle Mississippi Valley. Model soundings continue to have the lower atmosphere quite dry, and both the EPS and GEFS are void of precipitation with this FROPA. Thus, I have confidence the only notable weather with this front will be winds shifting from southerly to northwesterly. Behind the front, high pressure settles into the central U.S. Spread among ensemble guidance is still high in regards to temperatures associated with this airmass on Sunday and Monday. However, even with the degree of spread, ensemble members are still on the cool side of climatological norms, and CIPS Extended Analog Threat Guidance shows temperatures below normal, building confidence in such a cool outcome. Also noted in that guidance and in ensemble guidance is the return of more seasonable temperatures at the end of the period thanks to the previously mentioned surface high pushing eastward and southerly low-level flow returning to the CWA. Elmore && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1150 AM CDT Wed Oct 28 2020 A weak surface ridge extends from southern OH west into west central MO. A surface low will develop over eastern AR tonight moving northeastward into western KY early Thursday morning. Light winds this afternoon will strengthen from a north-northeast direction tonight. Rain will spread northward into the taf sites late this afternoon and this evening. VFR cloud ceilings should continue in UIN with MVFR cloud ceilings in COU and the St Louis metro area. There may be a brief period of IFR ceilings late tonight. The cloud ceiling should improve into the VFR category Thursday morning in COU as the rain moves out. SPECIFICS FOR KSTL: A weak surface ridge extends from southern OH west into west central MO. A surface low will develop over eastern AR tonight moving northeastward into western KY early Thursday morning. Light winds this afternoon will strengthen from a northeast direction tonight. Rain will spread northward into STL late this afternoon and this evening. MVFR cloud ceilings will continue with a brief period of IFR ceilings possible late tonight. The cloud ceiling may improve into the VFR category Thursday afternoon as the rain moves out. GKS && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 55 43 50 35 / 20 90 70 10 Quincy 52 39 49 30 / 5 30 10 0 Columbia 50 40 48 30 / 30 80 30 5 Jefferson City 52 41 50 31 / 40 90 40 5 Salem 56 44 51 35 / 20 100 90 30 Farmington 54 43 49 32 / 70 100 80 30 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Oct 28, 2:45 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 245 PM CDT Wed Oct 28 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291945- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 245 PM CDT Wed Oct 28 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance for thunderstorms across portions of southeastern Missouri and southwestern Illinois. Locally heavy rainfall is also possible across parts of southeast Missouri and southwest Illinois and a Flood Watch is in effect for this area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rainfall is possible across parts of southeast Missouri and southwest Illinois Thursday and a Flood Watch is in effect for this area on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts in excess of an inch or any flooding, if observed, to the National Weather Service. GKS
Nearby
Flood Watches in Missouri, 2020Flood Watches in Illinois, 2020Every flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.